Inhalants Overdose Facts And Statistics

  1. Symptoms and Signs of Inhalant Overdose
  2. Understanding the Causes of Inhalant Overdose
  3. What do I do in an Emergency?
  4. How to Avoid an Overdose
  5. Inhalant Overdose Treatment
  6. Recovering From Inhalant Overdose

What are Inhalants? Can you Overdose?

Inhalants are a unique category of substances in that they are often household chemicals that one would never think of as being a ‘drug,’ in the traditional sense.

Young teens are the primary group at risk for initiating inhalant use, and because of their naivety, this group is also at risk of unintentional overdose.

What are Inhalants? Can you Overdose?

Symptoms and Signs of Inhalant Overdose

One of the most lethal complications of inhalant overdose is called “sudden sniffing death syndrome.” This occurs due to intense effects of on the heart, causing immediate heart failure.

The user can also suffer from asphyxiation or suffocation due to the replacement of oxygen in the body with the inhaled chemical.

High doses of inhalants can cause the user to have severe confusion or delirium, or the user may become unresponsive. Other signs of overdose in an inhalant user include:

  • Seizures (especially in a person without a history of seizures).
  • Slurred speech.
  • An unsteady gait.
  • Uncontrollable shaking.
  • Coma.
  • Choking due to vomiting.

Understanding the Causes of Inhalant Overdose

Inhalant overdose is caused by taking in an excessive amount of the chemicals involved in the inhalant.

The body’s nervous system, cardiovascular system, and respiratory system can all be overwhelmed by this surge of inhalants, and cease to function. Because of the heterogeneity of inhalants, it is difficult to pinpoint one cause of inhalant overdose.

However, many substances have an effect on the blood’s ability to carry oxygen by binding to the hemoglobin in the blood, and thus, displacing oxygen.

When the brain doesn’t have access to oxygen, it begins to shut down (which can lead to seizures). Confusion or slurred speech are warning signs that the brain is not getting enough oxygen.


What do I do in an Emergency?

Get Help Today Find a treatment center to help you with your inhalants addiction.

Inhalant overdose is a medical emergency and you should call 911 immediately.

Another resource that might be useful in the case of inhalant overdose is contacting your local poison control center.

If you do not know the contact information, you can call 800-222-1222 (American Association of Poison Control Centers) who can connect you with your local center.

Do not delay calling 911; call your local poison control center while waiting for the ambulance to arrive.

Some signs that are indicative of an inhalant overdose/emergency situation include:

  • Unresponsiveness.
  • Reduced or halted respiration, no heartbeat, severe confusion, hallucinations, and choking (associated with aspirating on vomit).

How to Avoid an Overdose

The best way to avoid an overdose is to not use inhalants in the first place. This is especially true with inhalants since there is no “safe” dose (unlike with alcohol and tobacco).

Inhalant is an umbrella term that covers all household chemicals, nitrous oxide, and industrial chemicals. The makeup of these substances is vastly different, which means that there is no umbrella description of an overdose on “inhalants”.

Each inhalant causes different symptoms and different effects on the body; some chemicals may cause more damage than others, and prevention is the only way to avoid inhalant overdose.

Because inhalants are legal, widely available, inexpensive, and inconspicuous, their abuse among young people is widely prevalent.

Inhalant abuse is widely prevalent in young people.

Parents should talk to their children about the dangers associated with inhalant use, emphasizing that “sudden sniffing death” is a real possibility—unlike other drugs of abuse, one time is all it takes to cause irreversible damage or death.

Sometimes, young people use inhalants to deal with other conditions or struggles they are going through.

Parents should be very open with their children and help them deal with their issues in a healthy way. This may include:

  • Seeing a mental health professional.
  • Spending some extra time talking with your child and understanding their struggles.

The struggle is amplified ten-fold when your child or loved one is addicted to inhalants.

You don’t have to suffer alone, help is available. Please call 1-888-993-3112Ad Info & Options to speak to a treatment support representative about inhalant abuse treatment options available for you.


Inhalant Overdose Treatment

Once the patient arrives at the hospital, the medical staff will examine the patient and assess neurological functioning. If the patient is awake, this task is much easier on the medical staff.

They may ask the patient to hold their arms out straight, smile, recite sentences, and report any losses of sensation to touch.

Unresponsive Patients

If the patient is unresponsive, this may prove more difficult.

In the unresponsive patient, medical staff will:

  • Conduct blood tests.
  • Assess respiratory function.
  • Assess cardiovascular function.

If any immediate threats exist, the staff will attempt to correct these threats by:

  • Inserting a breathing tube.
  • Monitoring the heart more closely.
  • Initiating CPR if the patient becomes pulseless and apneic.

It is important to bring the inhalant container (if possible) with you to the Emergency Department, as this will help physicians decide which treatments are appropriate.

For some chemicals, there are antidotes that must be administered quickly; identifying the container is very important at this stage of treatment.

Monitoring

The patient will then be monitored for changes in status, including worsening condition or regaining consciousness.

If the patient regains consciousness, they will likely also be subjected to psychiatric treatment. A mental health professional will talk with the patient and decipher any underlying problems the patient may have that led to the overdose.


Recovering From Inhalant Overdose

The most important part of recovering from an inhalant overdose is regaining physiological functions that may have been lost during the overdose. Unfortunately, permanent damage is possible, and all functions may not be recovered.

If kidney damage is severe, dialysis may be necessary.

Remember, because of the lipophilicity of inhalants, they are stored in fatty tissues in the body. So, it may take several weeks for complete detoxification to occur (compared to several days for other substances of abuse).

After physiological functions have been dealt with, then psychological recovery takes the spotlight.

There are many reasons why people choose to use inhalants; for young people peer pressure may be a debilitating influence, but, in general, family problems, and psychological issues affect people across the age spectrum.

Getting to the cause of inhalant use is necessary to prevent future overdose situations. To assess the causes of your inhalant abuse and find suitable treatment and rehab options, please call us today at 1-888-993-3112Ad Info & Options.


References

  1. http://www.drugabuse.gov/publications/drugfacts/inhalants
  2. http://www.drugabuse.gov/publications/research-reports/inhalants/letter-director
  3. Ahern, N. R., & Falsafi, N. (2013). Inhalant abuse: youth at risk. Journal of psychological nursing and mental health services, 51(8), pp. 19-24.
  4. Marsolek, M. R., White, N. C., Litovitz, T. L. (2010). Inhalant abuse: monitoring trends by using poison control data, 1993-2008. Pediatrics, 125(5), pp. 906-913.